CDPH Warns Californians About the Dangers of Xylazine
November 29, 2023
Department Also Shares Guidance with Healthcare Facilities and Providers on Detecting and Protecting Against Xylazine
What You Need to Know
In response to the increase of xylazine in the illegal drug supply in the U.S., the California Department of Public Health (CDPH) has issued a letter to healthcare facilities and providers outlining the risks and warning signs of exposure, as well as patient care recommendations.
Sacramento– With an increase of xylazine in the nation’s illegal drug supply, CDPH is continuing to reach out to Californians to educate the public about xylazine and its potential harms to health.
“Xylazine is a powerful sedative commonly known as ‘tranq’ or ‘tranq dope’ and has been linked to an increasing number of overdose deaths nationwide,” said CDPH Director and State Public Health Officer, Dr. Tomás Aragón. “While current data suggests that xylazine is relatively uncommon in California’s drug supply at this time, we are taking steps to reach our local partners, community-based organizations, healthcare providers and all Californians to warn them of this evolving situation.”
Yesterday, Governor Gavin Newsom also announced new legislation to prevent the illicit use and trafficking of xylazine.
CDPH Actions to Educate Californians
Xylazine is a new and emerging issue in California. However, the drug supply is unpredictable and state officials are concerned that xylazine may eventually become more common in California, increasing instances of fatal overdose, potentially dangerous periods of unconsciousness and serious skin infections.
To educate Californians on xylazine and the dangers it presents, CDPH has developed several resources—including flyers and fact sheets—to share with local agencies, community-based organizations and partners. These resources are available on CDPH’s dedicated Xylazine page.
In addition, CDPH has issued guidance to healthcare facilities and providers (All Facilities Letter 23-35) on how to support patients who may have been exposed. These practices include informing clinicians on when to suspect xylazine exposure, how to manage symptoms of withdrawal in patients, how to treat xylazine-associated wounds and how to properly provide follow-up care.
CDPH has already issued several alerts to local partners, including a March letter to Local Health Officers (PDF), an Issue Brief (PDF) and a June Health Alert.
Xylazine is a powerful sedative intended for animals as a pain reliever. It is not safe for humans and can cause drowsiness, amnesia, serious skin wounds and can also slow breathing, heart rate and blood pressure to dangerously low levels.
Xylazine is almost exclusively combined with fentanyl, an opioid, often without the knowledge of those who use these drugs. Taking fentanyl or xylazine in combination with other central nervous system depressants, like alcohol or benzodiazepines such as Valium or Xanax, increases the risk of life-threatening overdose. If a xylazine overdose is suspected, experts recommend giving the opioid reversal agent naloxone, providing rescue breathing if needed and calling 911.
For additional information, visit CDPH’s Xylazine website.